Alabama, 2002Damaging Wind in Alabama, May 17, 2002
May 17, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 17, 1:59 PM CST, 3 hours 51 minutes earlier.
Area forecast discussion, May 17, 1:59 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
259 PM CDT FRI MAY 17 2002
A SQUALL LINE WAS PRECEDING A COLD FRONT INTO THE SOUTHEAST THIS
AFTERNOON, AND AT THIS TIME IT WAS MOVING INTO NORTHWEST ALABAMA.
THIS LINE WILL PUSH THROUGH MOST OF THE FORECAST AREA TONIGHT, AND A
FEW OF THE STORMS COULD BE SEVERE. A WATCH WAS IN EFFECT FOR
NORTHWEST AL AT THIS WRITING AND I WILL ADD SEVERE WORDING TO ALL
ZONES. THE MAIN THREAT SHOULD BE WIND AND HAIL, BUT I EXPECT
THUNDERSTORMS TO WEAKEN AFTER SUNSET. SO FAR HOWEVER, CONVECTION HAS
NOT BEEN VERY STRONG. THERE COULD BE A FEW LINGERING SHOWERS
SOUTHEAST IN THE MORNING. IT SHOULD BECOME RATHER BREEZY ON
SATURDAY, AND I WILL ADD A CAUTIONARY STATEMENT TO THE ZONES FOR
WINDS.
THE AIRMASS BEHIND THE COLD FRONT IS QUITE COOL FOR THIS TIME OF
YEAR AND SHOULD PROVIDE THE AREA A VERY DRY AND COOL WEEKEND. SOME
PLACES COULD APPROACH RECORD LOWS OVER THE NEXT FEW DAYS.
HSV 056/067 043/071 044 8000
BHM 058/070 044/073 044 8000
MGM 064/074 049/076 047 8200
.BHM...NONE.
In the hours before
Special weather statement, May 17, 12:17 PM CST, 5 hours 33 minutes before
ALZ001>050-172000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT FRI MAY 17 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A WARM AND UNSTABLE AIRMASS IN PLACE ACROSS ALABAMA...AND AN
APPROACHING COLD FRONT...WILL COMBINE TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH
TONIGHT. DUE TO THE AMOUNT OF INSTABILITY EXPECTED THIS AFTERNOON
AND EVENING AS THE FRONT MOVES INTO THE STATE...THERE WILL ALSO BE
A POSSIBILITY OF SEVERE THUNDERSTORMS. THE STORM PREDICTION CENTER
HAS PLACED ALL OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF
SEVERE THUNDERSTORMS...THIS AFTERNOON AND EVENING.
THE GREATEST THREAT OF SEVERE WEATHER WILL BE IN THE NORTHERN
PORTION OF ALABAMA...ROUGHLY FROM THE CITIES OF VERNON...JASPER...
ASHVILLE...AND GADSDEN...NORTHWARD. IN THIS AREA...A LINE OF STRONG
TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE ACROSS FROM MID
AFTERNOON UNTIL 8 OR 9 PM THIS EVENING. THE PRIMARY SEVERE WEATHER
THREAT IN THIS AREA IS DAMAGING WINDS IN EXCESS OF 55 MPH...MAINLY
ALONG THE LEADING LINE OF STORMS.
SOUTH OF THE MAIN RISK AREA...INCLUDING THE CITIES OF TUSCALOOSA...
BIRMINGHAM...ANNISTON...DEMOPOLIS...MONTGOMERY...AND AUBURN...
ISOLATED STORMS MAY BRIEFLY GROW STRONG ENOUGH TO PRODUCE LARGE HAIL
OR STRONG WINDS.
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER TODAY.
Thunderstorm Wind, Shelby
- When
- May 17, 5:50 PM CST
- Where
- Shelby County, Vandiver
- Measured
- 50 kt (58 mph)
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.467, -86.517
Trees and power lines were blown down near CR 25. Several reports of funnels clouds were received with this storm as it crossed through Shelby County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, May 17, 2002$450,000 · 2 events
- Flood and Hail in Mississippi, May 17, 2002$52,000 · 1 in hail · 38 events
- Flash Flooding and Damaging Winds in Texas, May 17, 2002$164,000 · 7 events
- Lightning Strike in Florida, May 17, 2002$200,000 · 1 event
- Flash Flooding and Damaging Winds in Tennessee, May 17, 2002$118,000 · 9 events
- Flash Flood and Hail in Tennessee, May 17, 2002$125,000 · 2 in hail · 5 events
- Damaging Wind in Texas, May 17, 2002$150,000 · 1 event
- Damaging Wind in Louisiana, May 17, 2002$140,000 · 80 kt wind · 1 event
- Extreme Cold in New York, May 17 to 18, 2002$63,000 · 13 events
- Lightning Strike in Florida, May 17, 2002$80,000 · 1 event
- Tornado in Arkansas, May 17, 20022 injured · F1 · 1 event
- Hail and Damaging Wind in Texas, May 17, 2002$50,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294643.